advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Aurora, Illinois, USA:

My seven year old daughter with type 1 diabetes is on an insulin pump. Two nights ago, she was 153 mg/dl [8.5 mmol/L] at 8 p.m. I tested her again before I went to sleep at 11:00 p.m. and she was 342 mg/dl [19 mmol/L]. I corrected her, tested at 2:00 a.m. and she was 420 [23.3 mmol/L]. Since the correction did not work, I changed her infusion site thinking it wasn't working and corrected her again. She awoke at 231 mg/dl [12.8 mmol/L] and went to school. All day yesterday, she was running lower than she usually does, but not below 70 mg/dl [3.9 mmol/L].

This morning, I gave her the same breakfast she has every morning, at the same time and sent her to school. The nurse called saying she was 39 mg/dl [2.2 mmol/L] before lunch, the first low she has had since starting school. Since she has the same breakfast at the same time every morning before school, the only explanation I could think of was absorption.

Could it be possible that the insulin from the "bad infusion site" (that I thought was not working and therefore thought she was not getting) could still absorb slowly into her system, during and for 24 hours from the time I changed the site? Can this cause "insulin stacking," a term I think I've heard when extra insulin builds up in the body?

I told the nurse at her school that I would try to find an explanation so that we don't have to worry so much.

Answer:

It seems that your theory could be correct, that there was some type of delayed absorption of the previous insulin doses. I don't see any other plausible explanation.

MS

[Editor's comment: For another possible cause, see The After Exercise Blues. BH]

DTQ-20051021140331
Original posting 3 Nov 2005
Posted to Hypoglycemia and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.